Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Austin/San Antonio, TX

June 19, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 19, 2009, 2:26 AM CDT for Val Verde County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2009, 2:26 AM CDT (07:26 UTC)
Expired
Jun 19, 2009, 6:30 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:30 AM CDTFLASH FLOOD6 Nne Langtry, TX15 CAMPERS RESCUED FROM RISING WATER IN PECOS RIVER GORGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 190726
FFWEWX
TXC465-191130-
/O.NEW.KEWX.FF.W.0024.090619T0726Z-090619T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
226 AM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 630 AM CDT.

* AT 222 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  THUNDERSTORMS OVER CENTRAL AND WESTERN VAL VERDE COUNTY. RAINFALL
  ESTIMATES SHOW THAT UP TO 4 INCHES OF RAIN HAVE FALLEN ACROSS AN
  AREA WEST OF A JUNO TO COMSTOCK LINE. THE HEAVIEST RAINS HAVE
  FALLEN WEST OF FM 1024 TO THE PECOS RIVER. HEAVY RAINS WILL 
  CONTINUE OVER THE NEXT FEW HOURS. RISES CAN BE EXPECTED ALONG THE
  PECOS RIVER AND ITS TRIBUTARIES FROM PANDALE SOUTH TO THE 
  CONFLUENCE WITH THE RIO GRANDE.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUMPVILLE...OSMAN...PANDALE...LANGTRY AND JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3029 10175 3030 10096 2934 10092 2941 10106
      2946 10108 2947 10116 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2965 10132
      2965 10138 2975 10143 2976 10155 2978 10156
      2975 10165 2978 10176

$$
3 follow-up statements
000 
WGUS74 KEWX 190857
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 AM CDT FRI JUN 19 2009

TXC465-191130-
/O.CON.KEWX.FF.W.0024.000000T0000Z-090619T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
357 AM CDT FRI JUN 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR VAL
VERDE COUNTY...

AT 354 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT VERY HEAVY RAINS PRODUCING FLASH FLOODING OVER PORTIONS OF  
VAL VERDE COUNTY ALONG AND WEST OF FM 1024 TO ALONG THE PECOS RIVER. 
RAINFALL AMOUNTS OF 3.5 INCHES HAVE BEEN OBSERVED AT LANGTRY WITH 
RAINFALL ESTIMATES AS HIGH AS 7.7 INCHES 10 MILES SOUTHEAST OF 
PANDALE. ADDITIONAL VERY HEAVY RAINS EXTEND WELL SOUTH INTO MEXICO 
AND WILL FEED INTO VAL VERDE COUNTY OVER THE NEXT SEVERAL HOURS.  

THE PECOS RIVER AND ITS TRIBUTARIES WILL SEE SIGNIFICANT RISES AND 
MAY GO OUT OF BANKS FROM PANDALE TO THE RIO GRANDE. THE RIO GRANDE 
WILL SEE SOME RISES FROM LANGTRY TO LAKE AMISTAD.  

LOCATIONS IN THE WARNING AREA INCLUDE SHUMLA...PUMPVILLE...OSMAN...
SEMINOLE CANYON STATE PARK...PANDALE...LANGTRY...JUNO AND COMSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3029 10175 3030 10096 2934 10092 2941 10106
      2946 10108 2947 10116 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2965 10132
      2965 10138 2975 10143 2976 10155 2978 10156
      2975 10165 2978 10176

$$
000 
WGUS74 KEWX 190930
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
430 AM CDT FRI JUN 19 2009

TXC465-191130-
/O.CON.KEWX.FF.W.0024.000000T0000Z-090619T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
430 AM CDT FRI JUN 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR VAL
VERDE COUNTY...

AT 425 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT VERY HEAVY RAINS PRODUCING FLASH FLOODING OVER PORTIONS OF  
VAL VERDE COUNTY ALONG AND WEST OF FM 1024 TO ALONG THE PECOS RIVER. 
RAINFALL AMOUNTS OF 5.05 INCHES HAVE BEEN OBSERVED AT LANGTRY WITH 
RAINFALL ESTIMATES AS HIGH AS 8 INCHES 10 MILES SOUTHEAST OF 
PANDALE. ADDITIONAL VERY HEAVY RAINS EXTEND WELL SOUTH INTO MEXICO 
AND WILL FEED INTO VAL VERDE COUNTY OVER THE NEXT SEVERAL HOURS.  

THE PECOS RIVER AND ITS TRIBUTARIES WILL SEE SIGNIFICANT RISES AND 
WILL REMAIN OUT OF BANKS FROM SOUTH OF PANDALE TO THE RIO GRANDE. 
THE RIO GRANDE WILL SEE SOME RISES AND MAY APPROACH BANKFULL FROM 
LANGTRY TO LAKE AMISTAD.

LOCATIONS IN THE WARNING AREA INCLUDE PANDALE AND JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3029 10175 3030 10096 2934 10092 2941 10106
      2946 10108 2947 10116 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2965 10132
      2965 10138 2975 10143 2976 10155 2978 10156
      2975 10165 2978 10176

$$
000 
WGUS74 KEWX 191050
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT FRI JUN 19 2009

TXC465-191130-
/O.CON.KEWX.FF.W.0024.000000T0000Z-090619T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
550 AM CDT FRI JUN 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR VAL
VERDE COUNTY...

AT 547 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT LIGHT TO MODERATE RAINS OVER VAL VERDE COUNTY. THESE AND 
EARLIER RAINS ARE PRODUCING FLASH FLOODING OVER PORTIONS OF  VAL 
VERDE COUNTY ALONG AND WEST OF FM 1024 TO ALONG THE PECOS RIVER. 
RAINFALL AMOUNTS OF 5.85 INCHES HAVE BEEN OBSERVED AT LANGTRY WITH 
RAINFALL ESTIMATES AS HIGH AS 9 INCHES SOUTHEAST OF PANDALE. 
ADDITIONAL VERY HEAVY RAINS EXTEND WELL SOUTH INTO MEXICO AND WILL 
FEED INTO VAL VERDE COUNTY OVER THE NEXT SEVERAL HOURS.  

THE PECOS RIVER AND ITS TRIBUTARIES WILL SEE MODERATE TO MAJOR 
FLOODING FROM SOUTH OF PANDALE TO THE RIO GRANDE. THE RIO GRANDE 
FROM THE LANGTRY AREA TO LAKE AMISTAD WILL ALSO RISE TO OUT OF BANKS.

LOCATIONS IN THE WARNING AREA INCLUDE PANDALE AND JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3029 10175 3030 10096 2934 10092 2941 10106
      2946 10108 2947 10116 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2965 10132
      2965 10138 2975 10143 2976 10155 2978 10156
      2975 10165 2978 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 11:46 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 11:46 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT THU JUN 18 2009

.DISCUSSION...SEE AVIATION SECTION FOR THE 06Z TAF SITE
DISCUSSION.

&&

.AVIATION...DEEP SOUTH TO SOUTHEAST UPSLOPE FLOW ALONG THE MEXICAN
PLATEAU LATE THIS EVENING PRODUCING CLUSTERS OF THUNDERSTORMS
ALONG THE PLATEAU DEVELOPING NORTHWARD INTO VAL VERDE COUNTY.
THESE STORMS MAY HELP DEVELOP ADDITIONAL SHOWERS VCNTY KDRT TAF
SITE LATER TONIGHT. I-35 CORRIDOR TERMINALS MVFR STRATUS CIGS
LIFTING TO VFR AGAIN AFTER 15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15
KTS WITH OCCASIONAL GUSTS TO 25 KTS. KDRT TERMINAL VFR CIGS
TONIGHT WITH SCATTERED SHOWERS VCNTY OF KDRT BECOMING AFTER 10Z
MVFR STRATUS CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR
AFTER 17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.

&&

.PREV DISCUSSION... /ISSUED 1108 PM CDT THU JUN 18 2009/

UPDATE...
INCREASED POPS ACROSS VAL VERDE COUNTY FOR TONIGHT BASED ON RADAR
TRENDS.

PREV DISCUSSION... /ISSUED 917 PM CDT THU JUN 18 2009/

UPDATE...
MONSOONAL MOISTURE CONTINUES TO TRAIN NORTHWARD FROM WEST TEXAS TO
THE TEXAS PANHANDLE. THE TROPICAL DEPRESSION LOCATED SOUTH-SOUTHWEST
OF MAZATLAND MEXICO WILL OVER TIME BECOME ENTRAINED WITHIN THIS
MONSOONAL MOISTURE PLUME. AT TIMES THE UPPER LEVEL RIDGE WILL
SHIFT EASTWARD ENOUGH TO ALLOW SHOWERS AND THUNDERSTORMS TO WORK
THEIR WAY EASTWARD...IMPACTING OUR COUNTIES ALONG THE RIO GRANDE.
THE VAD WIND PROFILES AT KDFX AND KEWX DEPICT DEEP SOUTH TO
SOUTHEAST FLOW ACROSS SOUTH CENTRAL TEXAS. THUS ISOLATED SHOWERS
ARE EXPECTED TO DEVELOP BENEATH THE NOCTURNAL INVERSION OVERNIGHT
AND PERSIST THRU MID-DAY FRIDAY.

PREV DISCUSSION... /ISSUED 703 PM CDT THU JUN 18 2009/

DISCUSSION...SEE AVIATION SECTION FOR THE 00Z TAF DISCUSSION.

AVIATION...HIGH PRESSURE ALOFT WILL PROMOTE VFR CONDITIONS THIS
EVENING. I-35 TAF SITES VFR CONDITIONS EXPECTED THIS EVENING WITH
MVFR STRATUS CIGS DEVELOPING AFTER 05Z..LIFTING TO VFR AGAIN AFTER
15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15 KTS WITH OCCASIONAL GUSTS
TO 25 KTS. KDRT TERMINAL VFR CONDITIONS TONIGHT BECOMING AFTER
10Z MVFR CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR AFTER
17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.

PREV DISCUSSION... /ISSUED 339 PM CDT THU JUN 18 2009/

DISCUSSION...
THE ISOLATED SHOWERS HAVE PERSISTED THIS AFTERNOON AND A FEW
SPRINKLES WERE STILL MOVING NORTHWARD ACROSS THE AREA AND WILL
DISSIPATE OVER THE NEXT COUPLE HOURS WITH THE LOSS OF HEATING.
HOWEVER THE FAR WESTERN CWA WILL SEE INCREASING CHANCES OF
THUNDERSTORMS LATER THIS EVENING INTO FRIDAY & SATURDAY. A BRIEF
MONSOONAL FLOW WAS DEVELOPING OVER WEST TX AS THE UPPER RIDGE
SLIDES EASTWARD AND A LOW/TROUGH OVER BAJA SLOWLY LIFTS
NORTHEASTWARD TOWARD THE SRN ROCKIES OVER THE WEEKEND. SCATTERED
TO NUMEROUS STORMS IN WEST TEXAS/MEXICO WILL SKIRT OUR WESTERN CWA
AS THE TROUGH LIFTS OUT. HAVE INCLUDED SLIGHT TO LOW CHANCE POPS
GENERALLY EAST OF ROCKSPRINGS TO EAGLE PASS LINE...ALTHOUGH THE
BETTER CHANCE POPS WILL BE CONFINED TO THE WESTERN SECTIONS OF VAL
VERDE COUNTY. THE REMAINDER OF THE FORECAST AREA WILL AGAIN SEE
ISOLATED STREAMER SHOWERS IN THE MORNING/EARLY AFTERNOON BUT
COVERAGE WILL BE 10 PERCENT OR LESS AT BEST WITH ONLY SPOTTY
MEASURABLE RAINFALL. IN ADDITION MODERATING AFTERNOON MAX
TEMPERATURES THIS WEEKEND BUT CONTINUING ABOVE SEASONAL NORMS.

BY SUNDAY THE MONSOONAL FLOW OVER WEST TX COMES TO END AS THE RIDGE
BUILDS BACK IN WESTWARD AND PARKS OVER TX THRU THE MIDDLE OF NEXT
WEEK. HAVE REMOVED ALL MENTION OF POPS BY SUNDAY AND RETURN MAX
TEMPS TO UPPER 90S TO NEAR 100 DEGREES MOST AREAS AS WELL. LONG RANGE
MODELS CONTINUE TO INDICATE THE UPPER RIDGE SHIFTING NORTH/NORTHWEST
BY LATE NEXT WEEK/WEEKEND WHICH WOULD RESULT IN A MORE EASTERLY/NELY
FLOW ALOFT...BUT NOT ENOUGH CONFIDENCE TO MENTION ANY RAIN CHANCES
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  94  76  94  75 /  10  10  10  10  -
AUSTIN BERGSTROM INTL AIRPORT  76  95  76  95  75 /  10  10  10  10  -
NEW BRAUNFELS MUNI AIRPORT     76  96  75  95  74 /  10  10  10  10  -
BURNET MUNI AIRPORT            75  92  75  92  73 /  10  10  10  10  -
DEL RIO INTL AIRPORT           78  93  77  92  76 /  30  20  30  20  10
GEORGETOWN MUNI AIRPORT        76  93  75  93  74 /  10  10  10  10  -
HONDO MUNI AIRPORT             77  94  75  96  75 /  10  10  10  10  -
SAN MARCOS MUNI AIRPORT        76  95  75  94  75 /  10  10  10  10  -
LA GRANGE - FAYETTE REGIONAL   77  95  74  94  73 /  10  10  10  10  10
SAN ANTONIO INTL AIRPORT       76  94  76  93  75 /  10  10  10  10  -
STINSON MUNI AIRPORT           77  95  76  94  75 /  10  10  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Jun 18, 5:34 AM CDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU JUN 18 2009

TXZ171>173-183>194-202>209-217>225-228-191100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:21 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jun 19, 4:00 AM CDTFlash Flood WatchEWXVal Verde11 hr
Jun 19, 4:50 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde40 min
Jun 19, 5:03 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde117 min
Jun 19, 5:39 AM CDTRiver Flood WarningEWXVal Verde30 hr
Jun 19, 6:18 AM CDTFlash Flood WarningEWXVal Verde3 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 9:05 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.